Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Internal Medicine


Answer 4
  1. Worsening of renal failure. Worsening of renal failure is not an adverse effect of heparin. Unfractionated heparin has been used in dialysis patients to prevent clots, and there is no need to adjust the heparin dose to the renal function. Heparin-induced thrombocytopenia (HIT) is an adverse effect of heparin treatment, and type II HIT is life-threatening and one of the most serious and common immune-mediated drug adverse reactions. Type II HIT typically occurs 4 to 5 days after initiation of heparin therapy. Type I HIT is benign and develops 1 to 3 days after heparin treatment is started but spontaneously resolves without stopping therapy.2 The use of unfractionated heparin longer than 1 month can cause osteoporosis.3 Doses of unfractionated heparin should be adjusted in accordance to the activated partial thromboplastin time.

    REFERENCES
    2.
     Daneschvar HL, Daw H. An elderly woman with leg swelling and pain. Cleve Clin J Med 2005;72:353-8.

    3. Hirsh J, Warkentin TE, Shaughnessy SG, et al. Heparin
    and low-molecular-weight heparin: mechanisms of action, pharmacokinetics, dosing, monitoring, efficacy, and safety.
    Chest 2001;119(1 Suppl):64S-94S.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj